Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 623, NWS Jackson, MS

July 31, 2003Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 31, 2003, 5:54 PM CDT for Clarke County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 5:54 PM CDT (22:54 UTC)
Expired
Jul 31, 2003, 6:55 PM CDT
In force
61 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clarke County, MS

The radar

The Mobile radar (KMOB), 140 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2692 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS54 KJAN 312254
SVRJAN
MSC023-312355-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 655 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF SHUBUTA...OR ABOUT 13 MILES
  SOUTH OF QUITMAN...MOVING EAST AROUND 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CRANDALL AT 625 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3194 8876 3177 8870 3183 8820 3210 8829

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT THU JUL 31 2003

MAIN FORECAST CHALLENGES REMAIN THE CHANCES OF PRECIP THROUGH THE
EXTENDED PERIOD.

SHOWERS AND THUNDERSTORMS HAVE PERSISTED ACROSS MUCH OF THE CWFA
TODAY. EXPECT ACTIVITY TO LINGER INTO THE OVERNIGHT HOURS...AND WILL
NOT WORD ZONES AFTERNOON/EVENING. WATER VAPOR SHOWS DRIER MID AND
UPPER LEVEL AIR POISED TO ENTER THE NORTHWEST CWFA. THIS DRIER MID
AND UPPER LEVEL AIR SHOULD SETTLE OVER AREAS MAINLY NORTH OF THE
INTERSTATE 20 CORRIDOR BY TOMORROW. AT THE SURFACE...THE AIRMASS
WILL REMAIN VERY MOIST WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S
OVER THE ENTIRE CWFA. THE AIRMASS WILL ALSO REMAIN UNSTABLE. WILL
LEAVE IN ISOLATED POPS FOR THE NORTHERN HALF ON FRIDAY...MESOSCALE
FEATURES WILL BE THE MAIN TRIGGERS FOR THUNDER. IN THE SOUTHERN HALF
OF THE CWFA...A WEAK SHEAR AXIS WILL CONTINUE TO SLIP
SOUTHWARD...AND SHOULD HELP TO FIRE SHOWERS AND THUNDERSTORMS ON
FRIDAY.

ON SATURDAY...THE LOWER LEVELS REMAIN VERY MOIST AND UNSTABLE...BUT
THE NOSE OF THE 500MB RIDGE BEGINS TO NUDGE INTO THE WESTERN HALF
OF THE CWFA. WILL HAVE THE HIGHEST POPS IN THE EASTERN HALF OF THE
CWFA. BY LATE SATURDAY NIGHT...THE NEXT FRONTAL BOUNDARY AND STRONG
SHORTWAVE WILL BEGIN APPROACHING THE NORTHERN PORTION OF THE CWFA.
THIS SYSTEM WILL CONTINUE SOUTHWARD ON SUNDAY IN CONJUNCTION WITH AN
UPPER LEVEL JET MAX. STRONG THUNDERSTORMS ARE LIKELY WITH THIS
SYSTEM LATE SATURDAY INTO THE DAY SUNDAY. BY MONDAY...THE FRONT HAS
SLOWED DOWN AS THE BEST UPPER LEVEL DYNAMICS SHIFT OFF TO THE
NORTHEAST. BOUNDARY SHOULD STALL SOMEWHERE NORTH OF I-20 AND BECOME
DIFFUSE.

FOR TUESDAY THROUGH THURSDAY...THINGS REMAIN PRETTY MUCH THE SAME
WITH AN UPPER TROUGH OVER THE EASTERN HALF OF THE US AND MUCH OF THE
CWFA IN NORTHWEST FLOW WITH SEVERAL SHORTWAVES TRAVERSING THE FLOW
TRIGGERING SHOWERS AND THUNDERSTORMS. ANOTHER BOUNDARY IS PROGGED TO
REACH THE LOWER MISSISSIPPI RIVER VALLEY BY THE LATTER HALF OF THE
WEEK. WILL CONTINUE THE CHANCE POPS INTO THE EXTENDED. TEMPS SHOULD
BE NEAR CLIMO...LOWER 90S/LOWER70S.

JAN BB 090/073 093/073 092 07432
    BBBBB 073/092 072/093 072/093 073/092 072 22233333333
MEI BB 090/072 093/071 092 07532
    BBBBB 072/092 072/093 072/093 072/092 071 22333333333

AR...NONE.
LA...NONE.
MS...NONE.

32/LISTEMAA
Hazardous weather outlook, Jul 31, 2:27 PM CDT, 3 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011927-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY EVENING ACROSS
PORTIONS OF SOUTHERN MISSISSIPPI AND NORTHEAST
LOUISIANA...REDEVELOPING FRIDAY AFTERNOON ACROSS THE SAME GENERAL
AREAS. ONLY ISOLATED SHOWERS AND STORMS ARE ANTICIPATED THIS
EVENING AND FRIDAY IN THE REST OF CENTRAL MISSISSIPPI AND
SOUTHEAST ARKANSAS. NON SEVERE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DANGEROUS LIGHTNING STRIKES AND HEAVY DOWNPOURS.

A FEW OF THE THUNDERSTORMS AFFECTING SOUTHERN MISSISSIPPI THIS
EVENING COULD BE LOCALLY SEVERE DUE TO HIGH LEVELS OF ATMOSPHERIC
INSTABILITY AND THE INFLUX OF MID LEVEL ENERGY. THE MAIN RISK
WITH ANY SEVERE THUNDERSTORMS WILL BE EXCESSIVE LIGHTNING AND
WIND GUSTS TO 55 MPH. THE STRONGER VARIETY OF STORMS SHOULD
DECREASE IN INTENSITY AFTER SUNSET.

ON FRIDAY A FEW MORE LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE IN
NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI...MAINLY ALONG AND
SOUTH OF THE INTERSTATE TWENTY CORRIDOR. LESS UPPER LEVEL SUPPORT
IS EXPECTED TOMORROW FOR THUNDERSTORM DEVELOPMENT...BUT THE
PRESENCE OF MID LEVEL DRY AIR COULD ALLOW ANY THUNDERSTORMS THAT
FORM TO PRODUCE GUSTY WINDS AND SMALL HAIL.

...FLOODING...
SCATTERED THUNDERSTORMS ARE EXPECTED TO PRODUCE LOCALLY HEAVY
AMOUNTS OF RAIN THURSDAY NIGHT AND FRIDAY ACROSS PORTIONS OF
NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI...MAINLY ALONG AND
SOUTH OF A LINE FROM NATCHEZ TO MERIDIAN.

VERY HIGH VALUES OF ATMOSPHERIC MOISTURE PRESENT ACROSS THESE
AREAS OF NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI WILL ALLOW
SOME STORMS TO PRODUCE TORRENTIAL DOWNPOURS. ADDITIONALLY...A FEW
LOCATIONS MAY BE AFFECTED BY SEVERAL DIFFERENT THUNDERSTORMS
DURING THIS PERIOD. RAINFALL AMOUNTS IN ISOLATED LOCATIONS BY
LATE FRIDAY COULD REACH UP T0...OR OVER...2 INCHES. PONDING OF
WATER UPON PAVED SURFACES AND IN LOW LYING AREAS IS
POSSIBLE...BUT FLASH FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
LATE SATURDAY INTO SUNDAY. THE MAIN RISK WITH STORMS WILL BE HIGH
WINDS AND HAIL.

AN ACTIVE NORTHWEST FLOW PATTERN WILL SEND ANOTHER UPPER LEVEL
TROUGH OF LOW PRESSURE TOWARD THE LOWER MISSISSIPPI VALLEY REGION
BY THE WEEKEND. MID AND UPPER LEVEL WIND FIELDS WILL INCREASE BY
LATE SATURDAY. THESE WIND FIELDS...ALONG WITH EXPECTED LOW LEVEL
INSTABILITY...WILL GIVE THUNDERSTORMS THE POTENTIAL TO BE SEVERE.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
THE UPPER LEVEL TROUGH OF LOW PRESSURE BRINGING THE RISK FOR
INTENSE THUNDERSTORMS OVER THE WEEKEND LOOKS TO HANG AROUND
THROUGH EARLY NEXT WEEK. THIS WILL PROLONG THE CHANCE FOR STRONG
THUNDERSTORMS THROUGH AT LEAST MONDAY...AND POSSIBLY TUESDAY.
PERSONS MAKING OUTDOOR PLANS EARLY NEXT WEEK SHOULD KEEP UP TO
DATE ON THE LATEST FORECAST FOR THIER AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD BE NECESSARY THIS EVENING ACROSS PORTIONS OF
SOUTHERN MISSISSIPPI AND NORTHEAST LOUISIANA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.